Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 93, NWS Aberdeen, SD

July 10, 2011Campbell County, McPherson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 10, 2011, 3:30 PM CDT for Campbell County, McPherson County, South Dakota. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2011, 3:30 PM CDT (20:30 UTC)
Expired
Jul 10, 2011, 4:15 PM CDT
In force
45 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Campbell County, SD, McPherson County, SD

The radar

The Aberdeen radar (KABR), 81 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 3:45 PM CDTTSTM WND GST 6010 W Long Lake, SDWIND GUST AT THE SAND LAKE RAWS STATION. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 11:08 AM CDTSevere Thunderstorm WatchSPC8 hr
Jul 10, 2:29 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2011-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2011-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1313 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

146 
WUUS53 KABR 102030
SVRABR
SDC021-089-102115-
/O.NEW.KABR.SV.W.0093.110710T2030Z-110710T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
330 PM CDT SUN JUL 10 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 415 PM CDT

* AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF GREENWAY
  TO ARTAS...MOVING SOUTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  EUREKA AROUND 345 PM CDT...
  LONG LAKE AROUND 355 PM CDT...
  SPRING CREEK COLONY AROUND 410 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR WEST CENTRAL MINNESOTA AND NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4593 9884 4562 9921 4584 9998 4595 9981
      4595 9891
TIME...MOT...LOC 2031Z 297DEG 37KT 4600 9952 4583 9979
WIND...HAIL 60MPH 1.00IN

$$
TMT
1 follow-up statement
040 
WWUS53 KABR 102052
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
352 PM CDT SUN JUL 10 2011

SDC021-089-102115-
/O.CON.KABR.SV.W.0093.000000T0000Z-110710T2115Z/
MCPHERSON SD-CAMPBELL SD-
352 PM CDT SUN JUL 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
CAMPBELL AND MCPHERSON COUNTIES UNTIL 415 PM CDT...

AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF LONG LAKE TO
EUREKA...MOVING SOUTHEAST AT 45 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  SPRING CREEK COLONY AROUND 410 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

INTENSE SQUALL LINES CAN OCCASIONALLY PRODUCE BRIEF TORNADOES IN
ADDITION TO WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT
IMMEDIATELY LIKELY... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON
THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR WEST CENTRAL MINNESOTA AND NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4593 9884 4562 9921 4584 9998 4595 9981
      4595 9891
TIME...MOT...LOC 2052Z 297DEG 37KT 4590 9924 4573 9952
WIND...HAIL 60MPH 1.00IN

$$
TMT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:17 PM CDT, 13 minutes earlier.

Area forecast discussion, Jul 10, 3:17 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
317 PM CDT SUN JUL 10 2011

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
MAIN CHALLENGE IN THE NEAR TERM IS THUNDERSTORM POTENTIAL AND
TRACK THIS EVENING. COMPLEX OF STORMS CURRENTLY OVER SOUTH CENTRAL
NORTH DAKOTA WILL LIKELY DROP ACROSS THE BORDER INTO SOUTH DAKOTA
LATE THIS AFTERNOON AND EVENING. STRONG INSTABILITY AND GOOD SHEAR
WILL KEEP THE THREAT OF SEVERE WEATHER GOING AS THEY DO...FAR
NORTHERN PART OF CWA HAS RECENTLY BEEN UPGRADED TO A MODERATE
RISK. MAIN THREATS LOOK TO BE LARGE HAIL AND STRONG WINDS...BUT
WITH THE DECENT SHEAR IN PLACE...CANNOT RULE OUT THE POSSIBILITY
OF A FEW TORNADOES. STORMS SHOULD EXIT THE REGION TO THE EAST
BEFORE MIDNIGHT WITH HIGH PRESSURE DROPPING OVER THE AREA AFTER
THAT. QUESTION THEN BECOMES JUST HOW DOMINANT THE HIGH WILL BE
OVER THE REST OF THE PERIOD AS A COUPLE MODELS SHOW IT DOMINATING
AND KEEPING CONDITIONS DRY...WHILE A COUPLE OTHER MODELS SHOW THE
HIGH GETTING PUSHED SLIGHTLY TO THE NORTHEAST BY A LOW PRESSURE
SYSTEM DEVELOPING OVER THE WESTERN HIGH PLAINS AND POSSIBLE
SPREADING PRECIPITATION TO THE WESTERN AND SOUTHERN CWA. AT THIS
TIME...HAVE OPTED TO KEEP SMALL POPS IN THOSE AREAS MONDAY AND
MONDAY NIGHT...THEN GO DRY ON TUESDAY AND TUESDAY NIGHT.

TEMPERATURES WILL BE RIGHT AROUND NORMAL ON MONDAY...THEN A BIT
COOLER UNDER THE INFLUENCE OF THE HIGH ON TUESDAY.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
ON WEDNESDAY...SFC HIGH IS MOVING EAST OF THE AREA AND MODELS
AGREE FAIRLY WELL IN SHOWING A FAST MOVING SHORTWAVE TREKKING
ACROSS THE DAKOTAS. THUNDERSTORM CHANCES WOULD BE FAIRLY DECENT
WITH THIS WAVE OF ENERGY GIVEN THE MOISTURE AND INSTABILITY. LEFT
PRECIP CHANCES IN THE 40 TO 50 PERCENT RANGE AT THIS TIME. TOWARDS
THE END OF THE WEEK AND WEEKEND...LARGE UPPER HIGH RESIDES ACROSS
MUCH OF THE SOUTHERN/SOUTHEASTERN UNITED STATES. THIS UPPER HIGH
LOOKS TO HEAD BACK TO THE WEST...THUS INCREASING THE HEIGHTS
ACROSS THE NORTHERN PLAINS. 850 MB TEMPS RISE TO AROUND +30C AS
WELL. COULD BE LOOKING AT A HOT AND HUMID WEATHER PATTERN BY THE
END OF THE WEEK AND INTO NEXT WEEK. ALTHOUGH...MODELS STILL
SHOWING SEVERAL RIDGE RIDING WAVES MOVING ATOP THE UPPER HIGH SO
WILL STILL HAVE TO LEAVE THUNDERSTORM CHANCES IN THE FORECAST.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
TSRA POSSIBLE NEAR KMBG EARLY IN THE AFTERNOON WITH ACTIVITY
SPREADING EAST TOWARDS KABR BY LATER IN AFTERNOON...EVENTUALLY
NEAR KATY BY EVENING. LESSER CHANCE FOR TSRA ACTIVITY IN KPIR
AREA. +TSRA POSSIBLE AS WELL WITH GR /HAIL/ AND STRONG SFC WND
GUSTS GREATER THAN 50 KNOTS. MVFR CONDITIONS WITHIN HEAVIER
TSRA/+TSRA...AND POTENTIALLY IFR VSBYS. AREAS THAT DO NOT
EXPERIENCE TSRA ACTIVITY WILL LIKELY REMAIN VFR THRU THE DAY AND
INTO THE EVENING HOURS. TSRA WILL EXIT TO THE EAST OF THE REGION
TONIGHT WITH VFR CONDITIONS THEN THRU MONDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...PARKIN
LONG TERM...TMT
AVIATION...TMT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 10, 4:04 AM CDT, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
404 AM CDT SUN JUL 10 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-110915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
404 AM CDT SUN JUL 10 2011 /304 AM MDT SUN JUL 10 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STORMS WILL FIRE IN THE HEAT OF THE AFTERNOON...WITH THE RISK FOR
STRONG WINDS...LARGE HAIL...AND ISOLATED TORNADOES FOR MOST OF THE
CWA. STORMS WILL PROPAGATE INTO MINNESOTA DURING THE EVENING AND
OVERNIGHT HOURS...DECREASING IN INTENSITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH THE UPCOMING WORK
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

CONNELLY

In the hours before

Local storm report, Jul 10, 10:04 AM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1004 AM CDT SUN JUL 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             5 NW KENNEBEC           43.96N 99.93W
07/09/2011  E1.75 INCH       LYMAN              SD   PUBLIC

            DAMAGE TO A FIELD

&&

NWS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:18 PM CDTSevere Thunderstorm WarningABRFaulk, Hyde, Potter, Sully42 min
Jul 9, 8:53 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Potter, Walworth52 min
Jul 9, 9:30 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson, Walworth30 min
Jul 9, 9:51 PM CDTSevere Thunderstorm WarningABRPotter, Walworth39 min
Jul 9, 9:57 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson48 min
Jul 9, 10:08 PM CDTTornado WarningABRPotter49 min
Jul 9, 10:34 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson10 min
Jul 9, 10:43 PM CDTSevere Thunderstorm WarningABRFaulk, Hyde, Potter41 min
Jul 10, 3:37 PM CDTSevere Thunderstorm WarningABRCampbell23 min
Jul 10, 4:06 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson24 min
Jul 10, 4:12 PM CDTSevere Thunderstorm WarningABRBrown, McPherson, Marshall63 min
Jul 10, 4:32 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson43 min
Jul 10, 4:46 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth44 min
Jul 10, 5:08 PM CDTSevere Thunderstorm WarningABRBrown, Day, Edmunds, Marshall, Roberts52 min
Jul 10, 5:47 PM CDTSevere Thunderstorm WarningABRBrown, Day, Grant, Marshall, Roberts58 min
Jul 10, 6:01 PM CDTFlash Flood WarningABRBrown, Day, Marshall4 hr
Jul 10, 6:42 PM CDTSevere Thunderstorm WarningABRBrown33 min
Jul 10, 6:47 PM CDTSevere Thunderstorm WarningABRClark, Codington, Day, Deuel, Grant, Roberts58 min
Jul 10, 6:56 PM CDTTornado WarningABRGrant, Roberts34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.